Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Deadly complications with anesthesia?

09/13/2007

Question:

I am researching a genetic enzyme deficiancy where the body is unable to break down certain narcotic pain relievers resulting in death? I know that there is a blood test to see if one carries this disorder but I don`t know the correct spelling or what this disorder is it sounds like low sutecrol estrace? I can not find any information about this disorder and am desperately searching for more information. I am a doula and one of my clients has this disorder, but needs information and I would like to know as much about this as I can find out, Please help and guide me in the best direction.

Answer:

The disorder you refer to might be pseudocholinesterase deficiency, which affects the body's ability to break down a drug called succinylcholine. Succinylcholine is a muscle relaxant not a narcotic pain reliever.

If the problem is truly related to narcotic metabolism, there are some genetic variants that affect how some of those drugs are handled too. These variants could result in a person being very sensitive to these drugs (or the reverse) but would be unlikely to "result in death".

I suggest you contact your client's doctor, or have you client contact her doctor, to establish the name of the condition, rather than guessing.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University